Jump to content

OtterMom No more Lex after 10 years


OtterMom

Recommended Posts

Hi... I probably tapered too quickly, but I've been off Lexapro (10mg) for more than a month now.  The flu-like symptoms have subsided but the brain zaps, itching and anger issues are persisting.  I'm glad this site is here.  I hate feeling so rageful.  It's frightening and unlike me.  

Discontinued ten years of Lexapro 10mg after a quick taper (less than a month).  I jumped off 5mg on February 5, 2018.  I still take 0.5 mg Klonopin daily and plan to start tapering that once I stabilize.

Link to comment
  • Moderator

Hello, OtterMom and welcome to SA.

 

Yours was a very fast taper.  At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.

Brain Remodelling

  

These links will give you a better understanding of the withdrawal you are experiencing.

What is Withdrawal Syndrome?

 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur. 
Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  
 
Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works.  It is best to reinstate as soon as possible after withdrawal symptoms occur. During the month you've been off the Lexapro and during your one-month taper your brain has already started to make some adjustments to the lower dose, which is why we usually suggest a much smaller reinstatement dose than your last dose.  You might find that a small increase of 0.5mg or 1mg may be enough to reduce the withdrawal symptoms.  Please Keep Notes on Paper so we can see if reinstatement is working. 
 
You will need to give it at least a week on the new dose.  It takes about 4 days for a dose change to get to full state in the blood and a bit longer for it to register in the brain.  The idea of updosing/reinstating is not to get rid of the withdrawal symptoms completely but to bring them to a level that you can live with.  If after 1 week you are still experiencing unbearable symptoms you could increase by another 0.5mg.  Please remember that these drugs are strong, especially Lexapro. These may seem like very small amounts, but it may be all that your brain needs.  Then, once you've stabilized, you can begin a 10% taper down to zero.
 
Please read
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic.
 
Thanks for creating your signature.  Could you add the date you started Klonopin, plus any other psychiatric drugs you've been on?  This link will take you to your signature.
 
This is your introduction topic -- the place for you to ask questions, record symptoms, share your progress, and connect with other members of the SA community. I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but I am glad that you found us.

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift back to Valium taper.  

Current dose as of Dec. 2, 2022: 2.6mg

Taper is 86% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • Moderator Emeritus

Hi Ottermom,

 

Welcome from me too.  My suggestion would be to try a small reinstatement of 0.5mg as Gridley suggested.  These drugs are strong.  The idea of reinstatement isn't to get rid of withdrawal symptoms altogether but to bring them to a tolerable level.  It is better start with a small amount and increase after a week if the withdrawal symptoms don't improve than to start with too high a dose.  After stabilising, perhaps 3-4 months, you could then taper by the 10% of previous dose with 4 week hold protocol.  Please read Post #1 of the reinstatement topic.

 

Psychiatric drugs create a physiological dependence, not physical like caffeine or nicotine.

 

I will tell you of my own experience trying to reduce my drug.  I was taking 100mg Pristiq and reduced by 1/2 to 50mg.  I experienced extreme cog fog for 3 weeks.  At the end of the 3 weeks I was unable to type.  Because I have been a typist for about 40 years or so I knew that something was wrong.  I had joined SA a few days before this happened and they had suggested updosing.  When I couldn't type I took extra Pristiq and about 4 hours later I was able to type again and the cog fog was lifting.  I knew it was because of the drug.  I have been following SA's tapering protocol and have managed to reduce from 100mg Pristiq to 12mg in that time.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy